Hail, Anoka
- When
- July 7, 12:32 PM CST
- Where
- Anoka County, 1.61 mi ENE of East Bethel
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.340, -93.200
Thunderstorms developed during the afternoon of Monday, July 7th. These storms became severe as they moved from central to east central Minnesota, and into portions of west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed during the afternoon of Monday, July 7th. These storms became severe as they moved from central to east central Minnesota, and into portions of west central Wisconsin. A large hail swath occurred in northern Scott County and moved eastward into portions of northwest and central Dakota County. In addition, there was a brief tornado touchdown in southern Washington County at the St. Croix Bluffs Regional Park. The damage path was small and mainly associated with downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 11:29 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1229 PM CDT MON JUL 7 2014 .UPDATE... ISSUED AT 1216 PM CDT MON JUL 7 2014 UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 308 AM CDT MON JUL 7 2014 AMPLIFICATION OF THE BROAD CYCLONIC UPPER FLOW OVER THE NORTH CENTRAL CONUS WILL OCCUR DURING THE SHORT TERM FORECAST PERIOD. A MID LEVEL SHORTWAVE TROUGH WAS NOTED ON EARLY MORNING WATER VAPOR IMAGERY OVER SOUTHERN SASKATCHEWAN AND NORTH DAKOTA. THIS FEATURE WILL DIP ACROSS THE AREA TODAY AND TONIGHT. EXPECT SOME OF THE ATTENDANT SHOWER AND THUNDERSTORM ACTIVITY TO MOVE INTO WEST/CENTRAL MN THIS MORNING. SAID ACTIVITY SHOULD BE SOMEWHAT SCATTERED IN COVERAGE...BUT THEN EXPECT MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO BLOSSOM THIS AFTERNOON AS THE AFOREMENTIONED SHORTWAVE ARRIVES. WHILE THERE IS NOT A SURFACE COMPONENT TO THIS TROUGH IN OUR AREA...SHEAR AND INSTABILITY PARAMETERS STILL APPEAR SUFFICIENT TO SUPPORT SEVERE STORMS THIS AFTERNOON...PER PROGGED BULK SHEAR VALUES OF 50-60 KTS...ML CAPES AROUND 1500 J/KG...AND 700-500MB LAPSE RATES OF 7 C/KM. LARGE HAIL WILL LIKELY BE THE PRIMARY THREAT...WITH DAMAGING WINDS ALSO A CONCERN AS THE STORMS POTENTIALLY EVOLVE INTO A COMPLEX. BREEZY WEST SOUTHWEST WINDS TODAY SHOULD EVOKE SUFFICIENT MIXING...WITH NEAR NORMAL HIGHS NOT STRAYING TOO FAR AWAY FROM THE 80 DEGREE MARK. CLOUDS GRADUALLY SCATTER OUT TONIGHT FROM WEST TO EAST IN THE WAKE OF THE STORM...WITH LOWS IN THE UPPER 50S TO LOWER 60S ANTICIPATED. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 308 AM CDT MON JUL 7 2014 OVERALL A PROGRESSIVE PATTERN WILL CONTINUE IN THE EXTENDED PERIOD WITH EVERY TWO/THREE DAYS A FRONTAL BOUNDARY/SHRTWV AND ASSOCIATED AREA OF PRECIPITATION IS EXPECTED ACROSS THE UPPER MIDWEST. TIMING ISSUES WILL REMAIN...ESPECIALLY LONGER IN THE EXTENDED PERIOD YOU GO. YESTERDAYS FIRST 90 DEGREES AT THE TWIN CITIES AIRPORT WILL LIKELY BE THE LAST FOR THE NEXT WEEK AS THE MEAN PATTERN REMAINS NW. THICKNESS VALUES HAVE TRENDED COOLER FOR TUE/WED OF THIS WEEK...SO TEMPS MAY BE A FEW DEGREES COOLER THAN EXPECTED. EVEN WITH FULL SUNSHINE ON WEDNESDAY...TEMPS MAY ONLY REACH THE MID TO UPPER 70S. TUESDAY WILL HAVE CYCLONIC FLOW BEHIND TODAYS SYSTEM WHICH WILL ALLOW FOR INSTABILITY SHRA/TSRA TO REDEVELOP DURING THE DAYTIME. HOWEVER...TYPICALLY THESE INSTABILITY SHRA/TSRA ARE ISOLD WITH THE GREATEST CONCENTRATION CLOSER TO THE CENTER OF THE UPPER LOW WHICH WILL BE NORTH OF THE GREAT LAKES. WC/NW WI WILL HAVE THE BEST CHC OF THESE SHRA/TSRA TUE AFTN. THE NEXT FRONTAL BOUNDARY IS EXPECTED TO IMPACT THE REGION LATE THURSDAY/EARLY FRIDAY BASED ON THE CURRENT MODEL TRENDS. ONCE AGAIN BEHIND THIS SYSTEM...COOLER THAN NORMAL TEMPS WILL LIKELY SET UP FOR THE EARLY PART OF NEXT WEEKEND. AS PREVIOUSLY DISCUSSED...THIS PROGRESSIVE PATTERN WILL HAVE UNCERTAINTIES ON TIMING. IN ADDITION...SOME OF THE LONGER RANGE MODELS INDICATED THAT THIS COOLER PATTERN WILL REMAIN ACROSS THE UPPER MIDWEST THROUGH THE THIRD WEEK OF JULY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1216 PM CDT MON JUL 7 2014 EXPECTATIONS HAVEN/T CHANGED MUCH FROM PREVIOUS FORECASTS... WITH A PERIOD OF SHRA/TSRA STILL EXPECTED ACROSS THE AREA... PARTICULARLY IN THE 20-02Z WINDOW. SOME ACTIVITY IS ALREADY PRESENT ALONG THE NORTHERN PERIPHERY OF THE INSTABILITY GRADIENT... AND THIS WILL LIKELY CONTINUE TO FESTER THROUGH THE EARLY AFTERNOON HOURS BEFORE MORE WIDESPREAD AND LIKELY MORE INTENSE TSRA DEVELOP OVER THE CENTRAL PORTION OF THE AREA IN RESPONSE TO FURTHER DESTABILIZATION AND FORCING ASSOCIATED WITH THE SHORTWAVE CURRENTLY SWINGING THROUGH NORTH DAKOTA. ACTIVITY WILL TRACK EAST ACROSS THE AREA THROUGH EARLY EVENING UNTIL SUBSIDENCE AND DRIER AIR ARRIVE BEHIND THE SHORTWAVE AND SURFACE FRONTAL BOUNDARY. KMSP...CONFIDENCE IN OVERALL TIMING OF BEST CHANCES FOR SHRA/TSRA IS FAIRLY HIGH... BUT COULD CERTAINLY SEE WINDOWS OF LOWER CEILINGS AND VISIBILITIES DEPENDING UPON TRACKS AND INTENSITY OF INDIVIDUAL STORMS. STRONG WIND GUSTS AND HAIL ARE A POSSIBILITY WITH MODERATE INSTABILITY AND SHEAR... SO THAT WILL ALSO BE A POTENTIAL REALTIME/NOWCAST ISSUE FROM LATER THIS AFTERNOON INTO EARLY EVENING. /OUTLOOK FOR KMSP/ TUESDAY NIGHT...VFR. NORTHWEST WIND 10 TO 15 KT. WEDNESDAY...VFR. WEST WIND LESS THAN 5 KT. WEDNESDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT. THURSDAY...VFR. SOUTH WIND 5 TO 15 KT. THURSDAY NIGHT AND FRIDAY...MVFR CONDITIONS POSSIBLE WITH A CHANCE OF SHRA/TSRA. SOUTH WIND 10 TO 20 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && UPDATE... SHORT TERM...LS LONG TERM...JLT AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT MON JUL 7 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1253 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR FROM NEAR ALEXANDRIA TO THE TWIN CITIES AND EAU CLAIRE. LARGE HAIL IS THE PRIMARY THREAT ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY FROM THURSDAY NIGHT INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT MON JUL 7 2014
MNZ061-071900-
ANOKA-
120 PM CDT MON JUL 7 2014
AT 118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF ELK RIVER...OR 12 MILES WEST OF EAST
BETHEL. THIS STORM WAS MOVING EAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NOWTHEN.
OAK GROVE.
CEDAR.
HAM LAKE.
BLAINE.
LEXINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4531 9302 4513 9302 4513 9316 4535 9352
4541 9351 4541 9348
TIME...MOT...LOC 1820Z 290DEG 25KT 4536 9343
JRBThe Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
13 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
A large tree and a power line were blown down around the town of Columbus.
A shed was blown over and a power line was blown down in the city of Columbia Heights.
A measured wind gust from a car anemometer.
A measured wind gust from a car anemometer.
A measured wind gust from a wind sensor of the Department of Transportation.
A trained spotter and some members of the general public observed a swath of large hail from Highway 169 in Shakopee near Valleyfair Amusement Park, eastward to near the Savage Community Park area. The largest hailstone was golf ball size.
Several trained spotters and the general public reported a swath of large hailstones from near Highway 13, and Interstate 35 in Burnsville, southeast through Apple Valley to Rosemount. The largest hailstone was the size of golf balls.
Strong winds caused a large tree to be blown down. Power outages occurred in town.
Several large tree branches were blown down across County Road 5 in Green Isle.
A large tree was blown down on Lynn Ave and 126th Street in Savage.
A six inch diameter tree was blown down and blocked a road in Burnsville.
Multiple tree limbs, up to 8 inches in diameter, along County Road 11, through Echo Park, |were blown down.
Several large tree limbs, up to 6 inches in diameter, were blown down near Cedar Ave and 160th Street.
An EF0 tornado touchdown outside the St. Croix Bluffs Regional Park, and moved through the park causing damage to trees and a tennis court. Most of the damage was rated low end EF0 based on hardwood tree damage. The tornado continued to move eastward into Pierce County, Wisconsin.
Several large tree limbs were blown down in Hastings.
A large 3 to 4 foot diameter tree was blown down, with a report of almost a 100 acres of corn and beans destroyed south of Fairmont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517720, 522848, 522852, 522649, 517721, 522646, 517734, 517731, 517733, 517723, 517728, 517730, 517735, 522514, 517737, 517736, 522512, 522526, 522638, 522521, 522528.